Virginia, 2010

Lightning Strike in Virginia, April 6, 2010

April 6, 2010 · NWS AKQ · 1 event in 1 county or zone

Isolated thunderstorm produced a lightning strike which blew a hole in a roof of a house and caused a small fire in York county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated thunderstorm produced a lightning strike which blew a hole in a roof of a house and caused a small fire in York county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 6, 4:09 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 6, 4:09 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
509 AM EDT TUE APR 6 2010

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL MOVE OFF THE COAST THIS MORNING.
HIGH PRESSURE WILL SET UP AGAIN OFF THE MID ATLANTIC AND
SOUTHEAST COAST FROM THIS AFTERNOON THROUGH THURSDAY
MORNING...MAINTAINING DRY AND UNSEASONABLY WARM WEATHER. A COLD
FRONT APPROACHES FROM THE WEST THURSDAY AFTERNOON...THEN PUSHES
ACROSS THE AREA THURSDAY EVENING THROUGH FRIDAY MORNING. HIGH
PRESSURE BUILDS INTO THE REGION AGAIN LATE FRIDAY THROUGH NEXT
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WEAK FRNTL BNDRY/ASSOC SHRTWV ENERGY SLIDING THRU WILL MAINTAIN
CHC OR SLGT CHC FOR SHRAS (ISLTD TSRA) ACRS VA/MD CNTIES THRU THE
ERLY MORNG HRS. THIS BNDRY/ENERGY WILL MOVE OFF THE CST BY
MIDDAY...WITH HI PRES RDG RE-ESTABLISHING ITSELF ALNG AND OFF THE
MID ATLC AND SE CST DURING THIS AFTN AND EVENG. SNY OR MSTLY SNY
SKY COMBINED WITH DWNSLOPING SW SFC WNDS...WILL RESULT IN MAX
TEMPS CLIMBING INTO THE UPR 80S TO LWR 90S ACRS MUCH OF THE
REGION. WITH THE FLO MORE OFFSHR NEAR THE WTR ON THE ERN
SHR (OXB/WAL)...EXPECT HIGHS TO REACH INTO THE 70S TO ARND 80 IN
THOSE AREAS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
RDG SFC/ALOFT REMAINS OFF THE MID ATLC AND SE CST TNGT THRU THU
MORNG. CLR AND MILD TNGT WITH LOWS IN THE UPR 50S TO MID 60S. SNY
OR MSTLY SNY AND UNSEASONABLY WRM AGAIN ON WED. MAX TEMPS MAY BE A
COUPLE DEGREES COOLER ON WED...ONLY DUE TO 500 MB HGTS LWRING
SLGTLY...AS COLD FRNT PUSHES INTO/THRU THE MS VLLY. STILL GOING TO
BE VRY WRM AGAIN AND WENT ABV GUIDANCE AS SW SFC FLO CONTINUES.
MAX TEMPS IN THE MID 80S TO LWR 90S MOST PLACES. MSTLY CLR AND
MILD AGAIN WED NGT WITH MIN TEMPS IN THE UPR 50S TO MID 60S.

COLD FRNT APPROACHES FM THE W THU AFTN/EVENG. HAVE ADJUSTED POPS
BACK SLGTLY THU AFTN INTO ERLY THU EVENG...BASED ON LATEST MDL
GUIDANCE (GOING WITH COMBINATION OF GFS/ECMWF). BEST CHCS FOR
SHRAS AND TSRAS IN THE NW OR WRN CNTIES LATE THU AFTN. INCRSNG
CLDS FM THE WSW WILL RESULT IN GENERALLY A PRTLY SNY SKY AND NOT
AS WRM TEMPS. HIGHS RANGING FM THE LWR 70S TO THE LWR 80S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE MODELS ARE IN GOOD AGREEMENT OVERALL WITH THE SYNOPTIC PATTERN
SHOWING A STRONG FULL LATITUDE TROUGH SWINGING THROUGH THE
NORTHEAST FRIDAY INTO SUNDAY...BUT IT IS TRANSITORY WITH THE
RIDGING BUILDING BACK ACROSS THE SOUTHERN US AND UP INTO THE MID
ATLANTIC STATES SUNDAY INTO MONDAY. THE GFS IS STILL ABOUT 6 HOURS
FASTER THAN THE OTHER MODELS IN TIMING THE FRONT INTO THE REGION
THURSDAY NIGHT. HAVE MAINTAINED THE SLOWER TIMING BRINGING THE
FRONT ACROSS THE AREA THURSDAY NIGHT AND INCREASED POPS TO LIKELY
RANGE AND MOISTURE FEEDS NE IN ADVANCE OF THE FRONT. BUT HAVE ONLY
MENTIONED A CHANCE OF THUNDER WITH THE LATE NIGHT TIMING OF THE
FRONT AND LIMITED INSTABILITY...ACCORDING TO THE MODEL CAPE FCST.

BEHIND THE FRONT ON FRIDAY...THE COLD ADVECTION AND NORTHWEST FLOW
SHOULD LEAD TO IMPROVING CONDITIONS. THE MODELS SHOW LOTS OF MID
LEVEL DRYING...BUT WILL HAVE TO WATCH THE SHORTWAVE ENERGY
ROTATING THROUGH THE BOTTOM OF THE TROUGH...AS IT COULD INDUCE
SOME WAVE DEVELOPMENT ALONG THE FRONT WHICH COULD SLOW THE FRONTS
PROGRESSION OFF THE COAST. BY FRIDAY NIGHT...THE TROUGH AXIS IS
OFF THE COAST AND CONDITIONS WILL CONTINUE TO IMPROVE. THE DRIER
AND COOL AIR WILL MOVE IN AS HIGH PRESSURE OVER THE SOUTHERN US
SLIDES EAST. BY SUNDAY...THE HIGH MOVES OVERHEAD AND WITH THE
RIDGING ALOFT TEMPERATURES WILL REBOUND WITH LOTS OF SUNSHINE
THROUGH THE DAY MONDAY.

FOR TEMPERATURES...HAVE MAINTAINED THE MILDER CONDITIONS THURSDAY
NIGHT WITH THE FRONT CROSSING AS THE COLD AIR LAGS AND CLOUDS
LINGER. BUT FOR HIGHS ON FRIDAY AND SATURDAY...SHOULD SEE COOLER
READINGS SO HAVE LOWERED TEMPS EACH DAY A FEW DEGREES. SAT NIGHT
SHOULD BE THE COOLEST OF THE PERIOD WITH GOOD RADIATIONAL COOLING
CONDITIONS. TEMPERATURES BEGIN TO REBOUND SUNDAY INTO MONDAY SO
HAVE STARTED TO PUSH TEMPERATURES A LITTLE WARMER WITH THE
TEMPERATURES ALOFT CLIMBING BACK ABOVE 10C AT 850 MB.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
IN THE NEAR TERM EXPECT SHWRS/ISO TSTMS TO AFFECT RIC/PHF THROUGH
10-11Z (VBSYS ARE GNLY 7SM OR HIGHER W/ MAIN IMPACT BEING GUSTY WNW
WINDS ALTHOUGH THESE APPEAR TO BE SUBSIDING).

OTHERWISE...SKIES BECOME MAINLY CLEAR LATER THIS MORNING AND REMAIN
THAT WAY THROUGH THE DAY AS SW FLOW DEVELOPS AND INCREASES WITH
GUSTS TO AROUND 20 KT THIS AFTN (18-23Z OR SO).

VFR CONDITIONS LOOK TO PREVAIL TONIGHT/WED AND INTO MOST OF THU.
PCPN LIKELY DEVELOPS THU NIGHT AND EARLY FRI. MVFR/BRIEF IFR CAN BE
EXPECTED AT THAT TIME. THE WEATHER IMPROVES AGAIN FRI NIGHT AND SAT.

&&

.MARINE...
THE SYNOPTIC PATTERN WITH SFC HIGH PRESSURE ANCHORED OFF THE SRN MID
ATLC/SE CONUS COAST WILL ALLOW FOR A DIURNAL PATTERN OF INCREASING S
FLOW THIS AFTN/EVENING...AND AGAIN ON WED. WHILE A STRAY GUST
APPROACHING 20 KT WILL BRIEFLY BE POSSIBLE DURING THE LATER
AFTN/EVENG HRS (PRIMARILY OVER ELEVATED OR LAND-BASED
SENSORS)...WILL NOT RAISE ANY SCA FLAGS FOR THE BAY OR SOUND AS THE
CHILLY WATERS (TEMPS MAINLY IN THE 50S) SHOULD INHIBIT MIXING OF ANY
REPRESENTATIVE SCA ADVSY CONDITIONS.

BY THU...A BETTER CHANCE FOR A MORE WIDESPREAD SSW FLOW EVENT OF
15-25 KT IS EXPECTED IN ADVANCE OF THE APPRCHG COLD FRONT AS SFC
PRESSURE GRADIENT TIGHTENS. WITH THE RATHER SHORT DURATION OF WIND
CSTL WATER SEAS ARE ONLY EXPECTED TO BUILD TO 5-6 FT NORTH AND 3-5
FT SOUTH WITH THE STRONGER WINDS THURS NIGHT INTO FRIDAY.

THE FRONT SHOULD CLEAR THE REGION BY FRIDAY MORNING WITH THE FLOW
TURNING WEST TO NORTHWEST. SOMEWHAT COLDER AIR MOVES IN ALTHOUGH
MIXING WILL STILL ONLY BE MARGINAL..SO HAVE CAPPED WINDS AT 15-20KT
FRI. HIGH PRESSURE NOSES IN BY SATURDAY...ALLOWING BENIGN CONDITIONS
TO DEVELOP AND REMAIN THAT WAY THROUGH THE WEEKEND.

&&

.CLIMATE...
MUCH ABOVE NRML TEMPS WILL CONTINUE THROUGH WED/THU.

AT RICHMOND/RIC...THERE HAVE NOW BEEN 5 CONSECUTIVE DAYS WITH A
HIGH TEMPERATURES >=80 F...AND CURRENT FCST IS FOR THIS STREAK TO
EXTEND TO AT LEAST 7 DAYS (THROUGH WED)...AND PROBABLY EVEN 8 DAYS.
IF THE STREAK REACHES 8 DAYS...IT WOULD BREAK THE RECORD FOR
CONSECUTIVE 80+ DEGREES SO EARLY IN THE SEASON (PRIOR TO APR 15TH).
THE CURRENT RECORD OF 7 DAYS IN ROW (80F OR HIGHER) WAS SET BACK
IN MID MARCH 1990.

AS FOR 90 DEGREE STREAKS...NO RECORDS ARE EXPECTED. THE RECORD OF
4 CONSECUTIVE 90+ DEGREE DAYS PRIOR TO APR 15TH IN RICHMOND WAS
SET IN 1977.

DAILY RECORD HIGH TEMPERATURES TUESDAY AND WEDNESDAY:

    TUE 4/6  WED 4/7

RIC 92/1942  94/1929
ORF 92/1929  92/1929
SBY 88/1929  92/1929
ECG 91/1942  86/1991

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG/WRS
LONG TERM...ESS
AVIATION...LKB
MARINE...LKB
CLIMATE...LKB
Hazardous weather outlook, Apr 6, 4:43 AM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
543 AM EDT TUE APR 6 2010

ANZ633-NCZ012>017-030>032-102-VAZ048-049-060>098-070945-
CURRITUCK SOUND-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
543 AM EDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND...COASTAL
NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE
NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

VERY WARM TO HOT TEMPERATURES AND LOW RELATIVE HUMIDITY WILL CAUSE
CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH THIS AFTERNOON. ANYONE
PLANNING TO BURN OUTDOORS THIS AFTERNOON SHOULD USE CAUTION.
VIRGINIA RESIDENTS ARE REMINDED THAT OUTDOOR BURNING IS PROHIBITED
THROUGH 4 PM DAILY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COLD FRONT MOVING THROUGH THE REGION LATE THURSDAY THROUGH
FRIDAY MORNING WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS.
NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-650-652-654-656-658-070945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
543 AM EDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ099-100-070945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
543 AM EDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

VERY WARM TO HOT TEMPERATURES AND LOW RELATIVE HUMIDITY WILL CAUSE
CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH THIS AFTERNOON. ANYONE
PLANNING TO BURN OUTDOORS THIS AFTERNOON SHOULD USE CAUTION.
VIRGINIA RESIDENTS ARE REMINDED THAT OUTDOOR BURNING IS PROHIBITED
THROUGH 4 PM DAILY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COLD FRONT MOVING THROUGH THE REGION LATE THURSDAY THROUGH
FRIDAY MORNING WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS.
NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TG

In the hours before

Special weather statement, Apr 6, 12:54 AM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
154 AM EDT TUE APR 6 2010

VAZ048-049-060>064-066>069-060650-
AMELIA VA-CAROLINE VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER
VA-LOUISA VA-LUNENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
154 AM EDT TUE APR 6 2010

...STRONG THUNDERSTORMS MOVING INTO THE CENTRAL VIRGINIA PIEDMONT...

AT 152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM TROY TO 29 MILES WEST OF DARLINGTON
HEIGHTS...OR FROM 7 MILES NORTH OF PALMYRA TO 18 MILES WEST OF RED
HOUSE...MOVING EAST AT 55 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...
  LOUISA AROUND 200 AM EDT...
  PENDLETON AROUND 205 AM EDT...
  FREDERICKS HALL AROUND 210 AM EDT...
  FIVE FORKS AROUND 215 AM EDT...
  BUMPASS AROUND 220 AM EDT...
  CHILESBURG AROUND 225 AM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

GINGRICH
Special weather statement, Apr 6, 2:18 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
318 AM EDT TUE APR 6 2010

VAZ070-071-080>082-087>090-092-093-060815-
CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-GREENSVILLE VA-HENRICO
VA-ISLE OF WIGHT VA-JAMES CITY VA-PRINCE GEORGE VA-SOUTHAMPTON
VA-SURRY VA-SUSSEX VA-
318 AM EDT TUE APR 6 2010

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHSIDE VIRGINIA...

AT 317 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MEADOWBROOK TO 13 MILES WEST OF STONY
CREEK...OR FROM MEADOWBROOK TO 6 MILES SOUTHEAST OF MCKENNEY...MOVING
EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  TEMPLETON AROUND 325 AM EDT...
  STONY CREEK AROUND 330 AM EDT...
  OWENS AROUND 335 AM EDT...
  JORDANS POINT AROUND 340 AM EDT...
  WAYSIDE AROUND 345 AM EDT...
  BARNETTS AROUND 350 AM EDT...

WIND GUSTS TO 45 MPH AND OCCASIONAL LIGHTNING ARE EXPECTED IN THE
PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

BROWN
Special weather statement, Apr 6, 3:06 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
406 AM EDT TUE APR 6 2010

MDZ023-VAZ063-064-071>078-082>086-090-099-060900-
ACCOMACK VA-CAROLINE VA-CHARLES CITY VA-ESSEX VA-GLOUCESTER
VA-HANOVER VA-HENRICO VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM
VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND
VA-RICHMOND VA-SOMERSET MD-WESTMORELAND VA-
406 AM EDT TUE APR 6 2010

...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PORTIONS OF
CENTRAL AND EASTERN VIRGINIA...

AT 356 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS OVER METRO
RICHMOND...WITH ISOLATED SHOWERS AND THUNDERSTORMS TO THE EAST. THE
STORMS ARE MOVING TO THE EAST AT AROUND 35 MPH...BUT ARE GENERALLY
DISSIPATING. HOWEVER...EVEN AS THE STORMS DISSIPATE...WIND GUSTS OF
30 TO 40 MPH WILL AFFECT MUCH OF EASTERN VIRGINIA THROUGH 5 AM
EDT...WITH BRIEF HEAVY RAINFALL AND AN OCCASIONAL LIGHTNING STRIKE
ALSO POSSIBLE.

BROWN
Special weather statement, Apr 6, 4:17 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
517 AM EDT TUE APR 6 2010

VAZ082-084-086-089>091-094-061015-
CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-MATHEWS VA-NEWPORT
NEWS/HAMPTON VA-SURRY VA-YORK VA-
517 AM EDT TUE APR 6 2010

...STRONG THUNDERSTORMS MOVING INTO THE PENINSULA...

AT 517 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JAMESTOWN...OR ABOUT 5 MILES WEST OF
WILLIAMSBURG...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR WILLIAMSBURG AT 525 AM EDT...CARVER GARDENS AT 530 AM EDT...
GROVE AT 535 AM EDT...U.S. NAVAL WEAPONS STATION AT 540 AM EDT...
YORKTOWN AT 545 AM EDT...ACHILLES AT 550 AM EDT.

WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN
Special weather statement, Apr 6, 4:36 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
536 AM EDT TUE APR 6 2010

VAZ049-061>063-069>072-061030-
CHESTERFIELD VA-CUMBERLAND VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-KING
WILLIAM VA-LOUISA VA-POWHATAN VA-
536 AM EDT TUE APR 6 2010

...STRONG THUNDERSTORMS APPROACHING METRO RICHMOND...

AT 532 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
CLUSTER OF STRONG THUNDERSTORMS FROM MONTPELIER TO TRENHOLM...OR
FROM 9 MILES NORTHWEST OF ASHLAND TO 6 MILES SOUTH OF
CARTERSVILLE...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR
  TUCKAHOE AROUND 540 AM EDT...
  GUM TREE AROUND 545 AM EDT...
  RED LANE AROUND 550 AM EDT...
  SOLOMONS STORE AROUND 555 AM EDT...
  SALISBURY AROUND 600 AM EDT...
  ROUTE 288 AND ROUTE 60 AROUND 605 AM EDT...

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS
WITH THESE STORMS...LEADING TO PONDING OF WATER ON ROADWAYS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

BROWN

The radar

The Norfolk radar (KAKQ), 52 km away, was scanning. The volume nearest the first event began at 10:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, York

When
April 6, 5:20 AM EST
Where
York County, 0.55 mi E of Yorktown
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.230, -76.510

Lightning struck a home and blew a hole in the roof and caused a small fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226717.